New Jersey, 2002

Flooding in New Jersey, November 5 to 6, 2002

November 5 to 6, 2002 · NWS PHI · 9 events in 7 counties and zones

Some of the highest spring tides of the year combined with a weak onshore flow produced pockets of minor tidal flooding during the morning of the 5th. The following morning, a northeaster, combined with the spring tides, produced widespread minor tidal flooding as well as some isolated pockets of moderate flooding.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Some of the highest spring tides of the year combined with a weak onshore flow produced pockets of minor tidal flooding during the morning of the 5th. The following morning, a northeaster, combined with the spring tides, produced widespread minor tidal flooding as well as some isolated pockets of moderate flooding. The worst coastal flooding occurred in northern New Jersey and in the back bays. In Atlantic City, flooding occurred along the intersection of West End and Albany Avenues. The northeaster also produced some minor beach erosion, but less than what occurred with the mid-October northeaster. Highest tides included 7.60 feet above mean lower low water at Sandy Hook, 7.51 feet above mean lower low water at Cape May, 7.06 feet above mean lower low water in Atlantic City and 5.72 feet above mean lower low water in Sea Bright (Monmouth County). The northeaster responsible for the flooding moved from northeast Louisiana the morning of the 5th to Long Island by 7 a.m. EST on the 6th. The central pressure was about 995 millibars, slightly weaker than the mid-October northeaster. The northeaster's fast movement made this a one high tide cycle event which helped minimize the damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Nov 5, 3:00 AM EST, 4 hours earlier.

Area forecast discussion, Nov 5, 3:00 AM EST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
300 AM EST TUE NOV 5 2002

WE WILL BE ISSUING A COASTAL FLOOD WATCH WITH THIS FCST PKG AS QUICK
HITTING BUT INTENSE LO PRES SYS MOVS NEAR THE RGN. FCST MDLS ALL
RAPIDLY INTENSIFY THIS SYS AS IT REACHES THE CST ON WED WITH THE
UKMET/GFS DEEPEST. IF WE HAD OUR DRUTHERS WE WOULD LEAN MORE
TWD THE COMP ETA AT 36HRS GIVEN THIS IS A 2NDRY CYCLOGEN AND H5 PAT
STILL LOOKS POS TILT. BUT WITH 150+ JET WORKING ITS WAY INTO THE
PICT...THE DEEPER GFS/UKMET/GEM LOOK BETTER AT 48HRS. SEMANTICAL
ANYWAY AS LO PRES WON/T BE A 96LB WEAKLING. AS FAR AS SENSIBLE WX IS
CONCERNED...NOT TOO MANY CHGS FROM PREV PKG. PRFR HVYR QPF DEPICTED
BY GFS GIVEN STG ISENTROPIC LIFT/LLVL WAA. CONVECTION EXPECTED TO
REMAIN OFSHR AND IT WOULD APR ATTM FLASHIER STREAMS SHOULD HANDLE
PCPN. MIGHT BE SNOW AT THE START UP N B4 STG WAA GETS GOING AND WE
WILL END PCPN FASTER ON WED AS ALL THE MDLS ARE IN AGREEMENT. DON/T
SEE ANY MAJOR CHGS TO THE EXTDD. WARMUP IN STORE FOR WEEKEND.

WE HAVE FOLLOWED STGR FCSTD OMEGAS TO KEEP CHC OF LATE DAY PCPN IN
FAR SWRN ZNS. OTRWISE EXPANSIVE CI SHIELD WILL CONT TO OVERSPREAD
OUR CWA FOR THE REST OF TDY. FAR NWRN ZNS WORDING A BIT TRICKY AS
SC/MSTR FCSTD TO RMN TRAPPED UNDER SUBSIDENCE INVERSION. WILL WORD
THEM AS BCMG CLDY. FULL SUN MAXT MACROS POINT TWD COOLER GFS MAV
GUID.

TNGT STG ISENTROPIC LIFT/WAA ESP IN THE FIRST HALF OF THE NGT SHLD
HELP OVERSPREAD PCPN ACRS OUR CWA RATHER QUICKLY. IN FAR NRN ZONES
THERE IS SGFCNT DRY AIR FCST BTWN 5K AND 15K TO FOSTER SOME EVAP
COOLG AND NEGATE ANY SLEET CHCS. IT ALSO (FCSTS) THE SOUNDG TO GO
BLO FREEZING EXCEPT FOR LOWEST 1-2K. THUS AT THE ONSET SOME OF THE
HIER TRRN MIGHT SEE SOME SNOW AND WE WILL LEAVE CUR WORDG IN. WITH
HI PRES MOVG OFSHR AND RATHER STG WAA PCPN SHLD TURN QUICKLY TO RAIN
WITH LTL OR NO ACCUM EXPECTED. FTHR S SOUNDG APRS TOO WARM FOR PCPN
TO BE ANYTHING BUT RAIN. MINS WILL PBLY OCR DURG EVAP COOLING PHASE
OF PCPN DURG THE EVE WITH TEMPS RISING TWD MRNG AS LO PRES NEARS.

CSTL WISE NEW MOON/SPRING TIDES HAVE SOME OF THE HIEST ASTRONOMICALS
OF THE SEASON. EVEN W/O A CSTL SYS SOME HI TIDES WED MRNG ARE WI
HALF A FOOT OF MINOR TIDAL FLOODING THRESHOLD. CUR TIDAL DEPTS ARE
RUNNING ABT HALF A FOOT ABV NML CLSR TO NGM/S THAN GFS/S TIDAL DEPT
GUIDANCE. INTERSTING AS NGM HAS THE WEAKEST LOW COME WED MRNG VS
STGST GFS. TIDAL DEPARTURES OF ABT 1.5 FT ABV NML IS NOT STRETCHING
IT GIVEN STRENGTH OF LO PRES. WINDS MAY VERY WELL BE STARTING TO GO
OFSHR AT TIMES OF HI TIDE (ARND 13Z) WED MRNG IN OUR SRN ZNS. BUT
ATTM THIS IS TOO CLOSE TO CALL AND NOT ISSUE A CFW FOR THOSE AREAS.
THE GREATEST THREAT TO REACH MDT FLOODING BASED ON THIS DATA SET IS
FOR THE NRN HALF OF OUR CWA. WE WILL ISSUE CFW FOR THE OCEANFRONT
AND RARITAN BAY CTYS.

WE HAVE FOLLOWED ANY RMNG FCSTD LLVL WAA/MFC TO KEEP PCPN CHCS. THIS
IS MAINLY OUR FAR NRN ZNS. PVA LOOKS CHLNZD DURG THE FIRST HALF OF
DAY AND DEEP MSTR MOVES OFSHR PRETTY QUICKLY. WE WILL KEEP CHCS ALG
THE NRN NJ CST AND MAINLY N OF THER I78/I195 CORRIDOR. WITH THE LOW
MOVG OFSHR AND DWNSLPG CONSIDERATIONS...SKIES SHLD BCM PTLY SUNNY IN
SERN HALF OF OUR CWA. IT LOOKS AS THO MSTR MAY BE TOO DEEP IN FAR
NRN ZNS FOR MUCH SUNSHINE. H8 TEMPS AND DOWNSLOPING WIND DIRECTION
DO SUPPORT GUID MAX TEMPS. GFS MAV MAY BE A BIT TOO WARM. ETA
USUALLY COOKS THE LLVL WINDS TOO MUCH AND 50KT BTWN 4-5K SHLD BE
OVERFCSTD. NEVERTHELESS WED SHLD BE WINDY WITH MANY LEAVES FALLING
FROM THE TREES ARND HERE AND WE WILL ADD GUST TO 40/45 MPH...ESP
NRN/ERN PART OF OUR CWA.

RMNTS OF ARCTIC CDFNT MOVES THRU NRN PART OF OUR CWA THU MRNG. WE
WILL KEEP PCPN CHCS IN FOR WED NGT...AS A MIXTURE OF RAIN AND SNOW
WITH MRNGL THICK VALUES AND THEN JUST FLRYS ERLY ON THU. H8 FLOW
BACKS TO THE W AND CAA APRS DONE BY THEN. WARMUP APRS FASTER IN THE
LATEST GFS AND WE WILL BUMP MAX TEMPS UP A BIT ON THE WEEKEND. DON/T
WANT TO GO AS HI AS THEY COULD BE IF THIS WAS A WRMR ENSEMBLE MEMBER
RUN WE ARE SEEING.

MARINE: WE/LL CONT SCA HEADLINE FOR TNGT AND GALES FOR WED.

TU FOR COORD BGM/OKX.

.PHI...
DE...CSTL FLOOD WATCH FOR DE ZONE 4 FOR WED MRNG.
MD...NONE.
NJ...CSTL FLOOD WATCH FOR NJ ZONES 12/13/14/24>26 FOR WED MRNG.
PA...NONE.
MARINE...NONE.

TFG
Hazardous weather outlook, Nov 5, 4:06 AM EST, 2 hours 54 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-051200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
406 AM EST TUE NOV 5 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES...
DELAWARE AND THE NORTHERN MARYLAND EASTERN SHORE.

.DAY ONE...

SOME HEAVY RAIN IS EXPECTED TONIGHT ESPECIALLY NEAR COASTAL AREAS.
POOR DRAINAGE FLOODING IS POSSIBLE.

.SPOTTER CALL TO ACTION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...

A COASTAL FLOOD WATCH IS IN EFFECT FOR WEDNESDAY MORNING WITH THE
GREATEST AREA OF CONCERN IN MIDDLESEX...MONMOUTH AND OCEAN COUNTIES.
WINDY CONDITIONS ARE EXPECTED THROUGHOUT THE AREA ON WEDNESDAY WITH
HIGHEST GUSTS EXPECTED TO BE BETWEEN 35 AND 45 MPH. NO OTHER
HAZARDOUS WEATHER IS EXPECTED THURSDAY THROUGH MONDAY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE OR SATELLITE TELEVISION PROVIDER FOR THE
LATEST STATEMENTS AND WARNINGS. FOR ADDITIONAL WEATHER INFORMATION...
CHECK OUR WEB SITE AT WWW.ERH.NOAA.GOV/PHI IN SMALL LETTERS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 flood. Local standard time, as filed.

Flood, Eastern Cape May

When
November 5, 7:00 AM EST to 10:00 AM EST
Where
Eastern Cape May forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.085, -74.850 (the zone’s center; the record gives no point)

Flood, Eastern Monmouth

When
November 5, 7:00 AM EST to 10:00 AM EST
Where
Eastern Monmouth forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

Flood, Eastern Atlantic

When
November 6, 7:00 AM EST to 11:00 AM EST
Where
Eastern Atlantic forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.469, -74.634 (the zone’s center; the record gives no point)

Flood, Eastern Cape May

When
November 6, 7:00 AM EST to 11:00 AM EST
Where
Eastern Cape May forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.085, -74.850 (the zone’s center; the record gives no point)

Flood, Eastern Monmouth

When
November 6, 7:00 AM EST to 11:00 AM EST
Where
Eastern Monmouth forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

Flood, Eastern Ocean

When
November 6, 7:00 AM EST to 11:00 AM EST
Where
Eastern Ocean forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

Flood, Middlesex

When
November 6, 7:00 AM EST to 11:00 AM EST
Where
Middlesex forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.440, -74.409 (the zone’s center; the record gives no point)

Flood, Western Cape May

When
November 6, 7:00 AM EST to 11:00 AM EST
Where
Western Cape May forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.085, -74.850 (the zone’s center; the record gives no point)

Flood, Western Monmouth

When
November 6, 7:00 AM EST to 11:00 AM EST
Where
Western Monmouth forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2002Every state in 2002This day in weather historyWarnings in New Jersey, November 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5323486, 5323487, 5323488, 5323489, 5323490, 5323491, 5323492, 5323493, 5323494.